Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 159, NWS Birmingham, AL

September 9, 2015Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 9, 2015, 2:58 PM CDT for Marion County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2015, 2:58 PM CDT (19:58 UTC)
Expired
Sep 9, 2015, 3:45 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS54 KBMX 091958
SVRBMX
ALC093-092045-
/O.NEW.KBMX.SV.W.0159.150909T1958Z-150909T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT WED SEP 9 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARION COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 345 PM CDT

* AT 257 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF TREMONT TO HAMILTON...MOVING
  NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...HACKLEBURG...WESTON...BEAR CREEK...PIGEYE...BEXAR...
  UPPER BEAR CREEK RESERVOIR...TESSNER...RANKIN FITE AIRPORT AND
  SHOTTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3430 8763 3428 8764 3407 8802 3422 8819
      3429 8818 3432 8814
TIME...MOT...LOC 1957Z 229DEG 29KT 3424 8813 3413 8801 

HAIL...<.75IN
WIND...60MPH
 
$$

32/DAVIS
2 follow-up statements
593 
WWUS54 KBMX 092012
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT WED SEP 9 2015

ALC093-092045-
/O.CON.KBMX.SV.W.0159.000000T0000Z-150909T2045Z/
MARION AL-
312 PM CDT WED SEP 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN MARION COUNTY...

AT 311 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF WESTON TO NEAR HAMILTON...MOVING
NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAMILTON...HACKLEBURG...WESTON...BEAR CREEK...PIGEYE...UPPER BEAR
CREEK RESERVOIR...TESSNER...RANKIN FITE AIRPORT AND SHOTTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3430 8763 3428 8764 3410 8801 3423 8812
      3428 8816 3432 8814
TIME...MOT...LOC 2011Z 233DEG 24KT 3428 8807 3417 8795 

HAIL...<.75IN
WIND...60MPH
 
$$

32/DAVIS
918 
WWUS54 KBMX 092025
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT WED SEP 9 2015

ALC093-092045-
/O.CON.KBMX.SV.W.0159.000000T0000Z-150909T2045Z/
MARION AL-
325 PM CDT WED SEP 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN MARION COUNTY...

AT 325 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF BELGREEN TO NEAR HACKLEBURG...
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HACKLEBURG...BEAR CREEK...PIGEYE...UPPER BEAR CREEK RESERVOIR AND
TESSNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3428 8764 3415 8791 3424 8795 3431 8798
      3430 8763
TIME...MOT...LOC 2025Z 229DEG 29KT 3435 8797 3424 8785 

HAIL...<.75IN
WIND...60MPH
 
$$

32/DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:44 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 9, 1:44 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT WED SEP 9 2015

.DISCUSSION...

SCATTERED TO NUMEROUS SHOWERS/STORMS THIS AFTERNOON AS A SHORTWAVE
APPROACHES FROM THE NORTHWEST IN A VERY MOIST ATMOSPHERE.
OVERALL...THE FORECAST CONTINUES TO BE ON TRACK AND NO
SIGNIFICANT CHANGES WERE NEEDED AT THIS TIME. THE UPPER TROUGH
WILL CONTINUE TO PUSH IN OUR DIRECTION AND EVENTUALLY BRING A COLD
FRONT INTO THE STATE. WITH PLENTY OF AVAILABLE MOISTURE AND LIFT
AROUND...WE WILL SEE ABOVE AVERAGE POPS THROUGH FRIDAY AND
POSSIBLY INTO SATURDAY MORNING. THURSDAY STILL LOOKS VERY WET.
FRIDAY ACTUALLY TRENDED A LITTLE DRIER TODAY WITH THE INITIAL WAVE
THURSDAY PUSHING THROUGH AND GIVING A LULL ON FRIDAY BEFORE THE
FINAL WAVE APPROACHES. BY SATURDAY THAT FINAL CLEARING TROUGH/LOW
WILL COMPLETELY KICK THE MOISTURE OFF TO THE SOUTH AND EAST. A
FEW ADJUSTMENTS BASED ON THE LATEST TRENDS FRIDAY WERE TO SLIGHTLY
LOWER THE POPS AND ON SATURDAY WHICH HAS THE DRIER AIR MOVING IN
FASTER WITH ONLY MINIMAL CHANCES IN THE NORTHWEST AND EXITING
QUICKLY IN THE SOUTHEAST.

BEHIND THE FRONT...THE AIRMASS CONTINUES TO COME IN A LITTLE
COOLER WITH STRONGER ADVECTION. HIGH/LOW TEMPERATURES WERE
LOWERED SLIGHTLY BOTH SATURDAY AND SUNDAY. IT WILL MOST DEFINITELY
FEEL LIKE AUTUMN...ESPECIALLY ACROSS THE NORTH WHERE HIGHS WILL
ONLY MANAGE 70 TO 75 DEGREES. LOWS IN THE 50S AND WOULD NOT RULE
OUT SOME UPPER 40S IN THE NORMALLY COLDER LOCATIONS ACROSS THE
NORTH. A GRADUAL WARMUP AS WE GO THROUGH THE WORK WEEK BUT NO RAIN
CHANCES.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

SO THE EASIEST WAY TO PUT THE TAFS WOULD BE VCTS FOR THE NEXT 24
HOURS AS A TROUGH WILL SLIDE SLOWLY ACROSS CENTRAL ALABAMA THROUGH
THURSDAY AFTERNOON. THEN ADD IN TEMPO FOR THE BEST TIMING. WITH
THAT SAID PUT IN TSRA FOR EET AND BHM THROUGH 19Z AND ANB AND ASN
THROUGH 20Z. AFTER 21 TO 22Z WENT WITH PREDOMINANT SHOWERS AND
VCTS. DOES APPEAR THAT A LOWER CLOUD DECK WILL BUILD IN AFTER 9Z
SO INCLUDED IFR CIGS AFTER 9Z. THERE COULD BE SOME IMPROVEMENT
SOUTH BY 15Z. WILL AMEND AS NEEDED.

16

&&

.FIRE WEATHER...

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED THROUGH MUCH
OF THE WEEK WITH THE HIGHEST CHANCES OF WETTING RAINFALL ON
THURSDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST. RH VALUES
WILL REMAIN WELL ABOVE CRITICAL THRESHOLD VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  82  69  82  65 /  60  70  50  50  40
ANNISTON    71  84  70  82  66 /  60  70  60  60  40
BIRMINGHAM  71  84  70  84  66 /  60  70  50  50  40
TUSCALOOSA  72  86  71  84  67 /  60  70  50  50  40
CALERA      72  84  71  82  67 /  60  70  60  60  40
AUBURN      72  85  70  82  68 /  40  60  60  60  50
MONTGOMERY  73  89  72  87  70 /  40  60  60  60  50
TROY        71  88  70  86  69 /  40  60  40  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 9, 9:00 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 AM CDT WED SEP 9 2015

ALZ011>015-017>050-101700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
900 AM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 9, 12:41 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT WED SEP 9 2015

ALZ024-091815-
JEFFERSON AL-
1241 PM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 115 PM CDT...

AT 1241 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HUEYTOWN. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN BIRMINGHAM...HOOVER...BESSEMER...HOMEWOOD...HUEYTOWN...
FAIRFIELD...PLEASANT GROVE...MIDFIELD...BRIGHTON...LIPSCOMB...SYLVAN
SPRINGS...MAYTOWN...SPLASH ADVENTURE...MINOR...ROSS BRIDGE...REGIONS
FIELD...BLUFF PARK...CONCORD...LEGION FIELD AND ENSLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 254 AND 260.
 INTERSTATE 459 NEAR MILE MARKER 6.
 INTERSTATE 20 BETWEEN MILE MARKERS 108 AND 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3351 8677 3333 8688 3333 8689 3332 8689
      3332 8690 3331 8690 3330 8691 3339 8708
      3354 8701
TIME...MOT...LOC 1741Z 290DEG 4KT 3343 8697

32/DAVIS
Special weather statement, Sep 9, 2:45 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED SEP 9 2015

ALZ011-092030-
MARION AL-
245 PM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 330
PM CDT...

AT 244 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TREMONT TO NEAR
DETROIT...AND MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...HACKLEBURG...BRINN...WESTON...BEAR CREEK...PIGEYE...
BEXAR...UPPER BEAR CREEK RESERVOIR...TESSNER...RANKIN FITE AIRPORT...
BYRD AND SHOTTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3430 8763 3421 8764 3407 8799 3405 8803
      3406 8818 3408 8820 3432 8817
TIME...MOT...LOC 1944Z 233DEG 23KT 3418 8822 3407 8809

32/DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:41 PM CDTSpecial Weather StatementBMXJefferson34 min
Sep 9, 1:44 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 9, 2:45 PM CDTSpecial Weather StatementBMXMarion45 min
Sep 9, 3:06 PM CDTSpecial Weather StatementBMXWinston39 min
Sep 9, 3:20 PM CDTSpecial Weather StatementBMXTuscaloosa25 min
Sep 9, 3:35 PM CDTSpecial Weather StatementBMXWinston40 min
Sep 9, 3:50 PM CDTSpecial Weather StatementBMXWinston25 min
Sep 9, 3:53 PM CDTSpecial Weather StatementBMXJefferson37 min
Sep 9, 4:26 PM CDTSpecial Weather StatementBMXJefferson49 min
Sep 9, 5:11 PM CDTSpecial Weather StatementBMXBlount49 min
Sep 9, 5:30 PM CDTSpecial Weather StatementBMXTalladega45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.